Hail, Armstrong
- When
- July 12, 7:20 PM CST
- Where
- Armstrong County, 5.69 mi E of Claude
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.110, -101.270
On US Highway 287 east of Claude.
A surface trough was set up across the north central TX Panhandles with moist southeasterly downstream of the trough axis across the eastern Panhandle. With a weak-moderate shear and high CAPE environment, a supercell did develop in coverging meso-boundaries near the trough axis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A surface trough was set up across the north central TX Panhandles with moist southeasterly downstream of the trough axis across the eastern Panhandle. With a weak-moderate shear and high CAPE environment, a supercell did develop in coverging meso-boundaries near the trough axis. This storm moved east and produced several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 4:47 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 547 PM CDT TUE JUL 12 2016 .AVIATION... 00Z TAF Cycle A frontal boundary across the eastern Panhandles and surface trough across the western Panhandles along with surface heating and low level moisture will allow for the possibility of isolated convection this evening. The Amarillo TAF site has the most likely chance for convection and included a TEMPO group from 00Z to 04Z Wednesday. Low confidence at the Dalhart and Guymon TAF sites and left out for now. VFR conditions expected through 00Z Thursday. East and southeast winds will veer around to the south and southwest 5 to 15 knots with some 15 to 25 knots at the Amarillo TAF site after 02Z to 04Z Wednesday with some higher gusts possible. Winds should veer more to the west and northwest after 14Z to 16Z Wednesday after the surface trough move east across the TAF sites. Schneider && .PREV DISCUSSION... /Issued 330 PM CDT TUE JUL 12 2016/ DISCUSSION... Isolated showers and thunderstorms will be possible through this evening along a front which has stalled across the eastern Texas Panhandle. More showers and thunderstorms may be possible across the northern CWA as convection forms over southeast Colorado and northeast New Mexico and heads this way in the westerly flow aloft. A surface trough will set up across the eastern CWA and the southwest winds behind it should help temperatures warm back up into the 98 to 108 range again. This surface trough should be another focus for shower and thunderstorm development Wednesday afternoon and Wednesday night. Shower and thunderstorm chances go up Thursday through Friday night as a cold front moves into the area and then stalls. The weather then starts to dry out for the rest of the forecast as an upper level ridge builds over the region. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 339 PM CDT TUE JUL 12 2016 OKZ001>003-TXZ001>020-130845- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 339 PM CDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND EASTERN TEXAS PANHANDLE THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY THROUGH SATURDAY. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM WILDFIRE 17 NNW CODMAN 35.86N 100.91W
07/11/2016 E11250 ACRE ROBERTS TX FOREST SERVICE
THE CHISUM RANCH WILDFIRE IS STILL ONGOING AND HAS NOT
BEEN CONTAINED OR BROUGHT UNDER CONTROL. THERE IS NO
INFORMATION ON ANY DAMAGES TO HOMES OR OTHER STRUCTURES.
THERE HAS ALSO BEEN NO INFORMATION ON ANY INJURIES OR
FATALITIES. THE TEXAS AANDM FOREST SERVICE ALONG WITH
ROBERTS COUNTY FD AND BORGER FD HAVE RESPONDED TO THIS
WILDFIRE.
&&
EVENT NUMBER AMA1600608
KJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 551 PM CDT TUE JUL 12 2016 TXZ017-018-122345- ARMSTRONG TX-RANDALL TX- 551 PM CDT TUE JUL 12 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARMSTRONG AND NORTHEASTERN RANDALL COUNTIES UNTIL 645 PM CDT... AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER PALO DURO CANYON...OR 14 MILES EAST OF CANYON...MOVING NORTHEAST AT 5 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PALO DURO CANYON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. && LAT...LON 3484 10163 3494 10181 3517 10167 3501 10141 TIME...MOT...LOC 2251Z 216DEG 5KT 3495 10167 SCHNEIDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT TUE JUL 12 2016
TXZ013-018-130015-
ARMSTRONG TX-CARSON TX-
609 PM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND
SOUTHEASTERN CARSON COUNTIES UNTIL 715 PM CDT...
AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLAUDE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLAUDE...GROOM AND GOODNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3503 10148 3521 10145 3522 10109 3512 10109
3495 10111
TIME...MOT...LOC 2309Z 276DEG 8KT 3512 10138
SCHNEIDERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT TUE JUL 12 2016
TXZ017-018-130100-
ARMSTRONG TX-RANDALL TX-
656 PM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES UNTIL 800 PM CDT...
AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF HAPPY...OR 12 MILES SOUTH OF CANYON...MOVING
NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALO DURO CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3475 10198 3482 10206 3515 10167 3494 10146
3475 10180
TIME...MOT...LOC 2356Z 229DEG 17KT 3480 10192
SCHNEIDERThe Amarillo radar (KAMA), 42 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
On US Highway 287 east of Claude.
Reported between Groom and Highway 70 going north. Quarter size increased to ping pong ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652989, 652990, 652991, 652993, 652994, 652995.